Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On schizophrenic patterns in $ b$-ary expansions of some irrational numbers


Author: László Tóth
Journal: Proc. Amer. Math. Soc. 148 (2020), 461-469
MSC (2010): Primary 11A63; Secondary 11B37
DOI: https://doi.org/10.1090/proc/14863
Published electronically: November 13, 2019
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we study the $ b$-ary expansions of the square roots of the function defined by the recurrence $ f_b(n)=b f_b(n-1)+n$ with initial value $ f(0)=0$ taken at odd positive integers $ n$, of which the special case $ b=10$ is often referred to as the ``schizophrenic'' or ``mock-rational'' numbers. Defined by Darling in $ 2004$ and studied in more detail by Brown in $ 2009$, these irrational numbers have the peculiarity of containing long strings of repeating digits within their decimal expansion. The main contribution of this paper is the extension of schizophrenic numbers to all integer bases $ b\geq 2$ by formally defining the schizophrenic pattern present in the $ b$-ary expansion of these numbers and the study of the lengths of the non-repeating and repeating digit sequences that appear within.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11A63, 11B37

Retrieve articles in all journals with MSC (2010): 11A63, 11B37


Additional Information

László Tóth
Affiliation: Rue des Tanneurs 7, L-6790 Grevenmacher, Grand Duchy of Luxembourg
Email: uk.laszlo.toth@gmail.com

DOI: https://doi.org/10.1090/proc/14863
Keywords: Irrational number, $b$-ary expansion, schizophrenic number
Received by editor(s): May 7, 2019
Received by editor(s) in revised form: May 13, 2019
Published electronically: November 13, 2019
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2019 American Mathematical Society